Minnesota, 2021

Damaging Winds in Minnesota, July 28, 2021

July 28, 2021 · NWS MPX · 3 events in 2 counties and zones

During the early morning of July 28th, 2021, a cluster of storms developed near Fargo, North Dakota. These storms moved east-southeast along the moisture gradient that was evident above the boundary layer moving southeast across central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early morning of July 28th, 2021, a cluster of storms developed near Fargo, North Dakota. These storms moved east-southeast along the moisture gradient that was evident above the boundary layer moving southeast across central Minnesota. As these storms moved into a better environment of wind shear and elevated instability, a few storms became severe in southern Todd County as they moved southward into northwest Stearns County. These storms caused trees to be blown down near Sauk Centre with a measured wind gust of 68 mph at the local MNDOT highway wind sensor near Sauk Centre. As this system continued to move southeast, a brief surge in the leading edge of the storm led to wind damage near Waterville Township in Le Sueur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 2:59 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 2:59 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Wed Jul 28 2021

.SHORT TERM...(Today through Tonight)
Issued at 359 AM CDT Wed Jul 28 2021

...WIDESPREAD WIND DAMAGE AND A FEW TORNADOES LIKELY ACROSS
WISCONSIN LATE THIS AFTERNOON AND EVENING...

Warm and very humid conditions are already in place early this
morning across the region. Dew points across western Minnesota are
holding steady in the mid 70s which has allowed MUCAPE to remain
greater than 4000 J/kg in a corridor from central ND to northern IA.
A mid level disturbance along the SD/ND border pushing east, coupled
with a strengthening LLJ, has resulted in scattered showers and
thunderstorms across northeastern SD and west central MN. This LLJ
will veer more easterly as the morning progresses and should sustain
scattered thunderstorms through at least mid morning farther east
into eastern MN before dissipating. Deep layer shear of 45-50 kts may
organize some of these storms into elevated supercells with large
hail the main threat. Refer to SPC MCD 1371 for more information.

A far more concerning threat will unfold later today east of the
Mississippi River and especially in Wisconsin. The initiator is an
elongated disturbance along the Montana/Saskatchewan border currently
cresting the expansive ridge across the center of the country. A 500
mb jet streak of 55-70 kt will push across northern Minnesota during
the early afternoon, contributing to thunderstorm initiation. Very
steep mid level lapse rates in excess of 8 C/km and surface dew
points remaining well into the 70s will lead to the development of
extreme CAPE values, possibly in excess of 5000 J/kg. The initial
supercells to the north will congeal into a forward propagating
cluster which will acquire an organized cold pool relatively quickly.
The 500 mb jet streak diving southeast around the ridge will steer
the MCS southeast across Wisconsin. Given the degree of instability
and strong flow aloft, the development of a derecho is certainly
possible with widespread wind damage caused by hurricane force winds.
Some tornadoes may also accompany the line. SPC has introduced a
rare Moderate Risk (4/5) to address this threat. The best timing for
west central Wisconsin is between 5-9 PM.

The track of this complex is still not 100% certain. Some models,
namely the NAM and GFS, may be taking it too far east given their
overly hot and dry boundary layer in the warm sector across
Minnesota, which results in substantially less CAPE than currently
expected and a farther east CAPE gradient. Another steering mechanism
could result depending on the evolution of the early day
thunderstorm activity. Should cloud cover linger into the afternoon
and temperatures are depressed across far eastern Minnesota, it could
favor a slightly more westerly track along the modified CAPE
gradient where clouds are likely to clear regardless of morning
activity and pooling dew points develop ahead of the cold front.

Farther west, impressive thermal ridging and mostly sunny skies will
allow temperatures to rise into the upper 90s or lower 100s this
afternoon. Continuous moisture flux at 850 mb should prevent dew
points from mixing below the mid to upper 60s across western
Minnesota and the lower 70s east. Resultant heat indices of 105 to
110 are forecast across most of central and southern MN, thus
expanded the Excessive Heat Warning into several more counties.

.LONG TERM...(Thursday through Tuesday)
Issued at 359 AM CDT Wed Jul 28 2021

The long term is looking rather dry, cooler, and less humid as the
ridge breaks down and allows a trough to dive south into the Upper
Midwest and Great Lakes this weekend and early next week. The
exception may be Friday night as a disturbance tracks southeast
across the northern Plains. A complex of thunderstorms may develop
over SD and track into IA. While unlikely, it's possible portions of
southern MN may see some rain with that feature. Northerly flow
could also keep the smoke/haze in the forecast, particularly Thursday
behind tonight's cold front. HRRR-smoke model brings a rather
impressive concentration of surface smoke south across MN in the
morning with visibilities falling to less than 3 miles. Added smoke
to the forecast Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1105 PM CDT Tue Jul 27 2021

VFR conditions, but keep in mind the potential for thunderstorms.
There will be a weakening line of showers/storms that will move
through from the Dakotas overnight, and then another chance during
the evening as a cold front passes through. The evening storms could
be severe with damaging wind and large hail possible. Winds will be
northerly behind the front.

KMSP...
There is still a potential for thunderstorms in the morning, and
then again in the evening. Transitioned to a tempo for rain in the
morning, given the uncertainty in the thunder threat, and included
prob30 for the chance for storms Wednesday evening. A few of these
storms could be severe.

/OUTLOOK FOR KMSP/
THU...VFR. Winds N/NW 5-10 kts.
FRI...VFR. Winds SE 5kts.
SAT...VFR. Winds NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 10 AM this morning to 9 PM CDT this
     evening for Benton-Blue Earth-Brown-Chippewa-Faribault-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Pope-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-Stevens-
     Swift-Waseca-Watonwan-Wright-Yellow Medicine.

     Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
     Chisago-Douglas-Freeborn-Goodhue-Isanti-Kanabec-Mille Lacs-
     Morrison-Steele-Todd.

     Excessive Heat Warning until 9 PM CDT this evening for Anoka-Carver-
     Dakota-Hennepin-Ramsey-Scott-Washington.

WI...Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
     Dunn-Eau Claire-Pepin-Pierce-Polk-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...JRB
Hazardous weather outlook, Jul 28, 3:12 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
412 AM CDT Wed Jul 28 2021

MNZ047>051-054>070-073>077-082>084-091-092-290915-
Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-Faribault-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

An Excessive Heat Warning is in effect until 9 PM tonight.
Dangerous heat and humidity will continue today with heat indices
of 105 to 110.

There is a chance of thunderstorms this morning and again late
this afternoon and early evening. Some severe storms are possible,
with the greatest risk along and east of the Mississippi River
later today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Areas of smoke are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

MNZ053-WIZ014>016-023>028-290915-
Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Moderate Risk (4/5) of severe thunderstorms this
afternoon and evening. Widespread, significant wind damage is the
main threat, but very large hail and a few tornadoes are also
possible. The greatest threat is expected to occur between 5 and
9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is expected this afternoon and evening.

MNZ041>045-052-078-085-093-290915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Isanti-Goodhue-Steele-
Freeborn-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

A Heat Advisory is in effect until 9 PM tonight. Very hot and
humid conditions will continue today with heat indices of 100 to
105.

There is a chance of thunderstorms this morning and again late
this afternoon and early evening. Some severe storms are possible,
with the greatest risk along and east of the Mississippi River
later today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

Borghoff

In the hours before

Special weather statement, Jul 28, 3:13 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Wed Jul 28 2021

MNZ047-048-055-280945-
Stevens MN-Pope MN-Swift MN-
413 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of southwestern Pope,
Stevens and northwestern Swift Counties through 445 AM CDT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chokio, or 11 miles northwest of Morris, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Hattie around 425 AM CDT.
  Morris around 430 AM CDT.

Other locations in the path of this storm include Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4576 9625 4576 9599 4558 9541 4520 9596
      4530 9612 4541 9612 4541 9622 4542 9625
      4573 9626
TIME...MOT...LOC 0912Z 309DEG 35KT 4565 9613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 28, 3:19 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
419 AM CDT Wed Jul 28 2021

MNZ041>043-049-280945-
Morrison MN-Stearns MN-Douglas MN-Todd MN-
419 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of northeastern
Douglas, southern Todd, northwestern Stearns and western Morrison
Counties through 445 AM CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lake Osakis, or 15 miles northeast of Alexandria,
moving southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Long Prairie around 435 AM CDT.

Other locations in the path of this storm include Grey Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4590 9451 4564 9493 4606 9526 4611 9517
      4611 9515 4613 9515 4615 9511
TIME...MOT...LOC 0918Z 309DEG 35KT 4602 9510

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 28, 3:45 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Wed Jul 28 2021

MNZ042-043-049-281015-
Morrison MN-Stearns MN-Todd MN-
445 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of southern Todd,
northwestern Stearns and southwestern Morrison Counties through 515
AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Osakis, or 17 miles east of Alexandria, moving
southeast at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sauk Centre around 455 AM CDT.
  Grey Eagle around 500 AM CDT.
  Melrose around 505 AM CDT.

Other locations in the path of this storm include St. Anthony, Albany
and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9434 4544 9479 4591 9515 4599 9506
TIME...MOT...LOC 0945Z 314DEG 38KT 4587 9500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 28, 3:46 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Wed Jul 28 2021

MNZ047-048-054>056-064-281030-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-
446 AM CDT Wed Jul 28 2021

...Strong thunderstorms will impact portions of eastern Lac qui
Parle, western Pope, western Chippewa, Stevens, northeastern Yellow
Medicine and Swift Counties through 530 AM CDT...

At 446 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Kensington to near Milan.
Movement was southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Milan around 450 AM CDT.
  Watson around 505 AM CDT.

Other locations in the path of these storms include Montevideo,
Starbuck and Lake Hassel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4576 9625 4576 9606 4574 9532 4467 9564
      4516 9623 4522 9623 4519 9617 4518 9610
      4524 9610 4524 9612 4541 9612 4542 9625
TIME...MOT...LOC 0946Z 314DEG 26KT 4571 9582 4506 9597

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Borghoff

The radar

The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
July 28, 4:10 AM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre to 0.94 mi ENE of Sauk Centre
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
45.740, -94.960

Numerous trees were uprooted around the city of Sauk Centre.

Thunderstorm Wind, Stearns

When
July 28, 4:15 AM CST
Where
Stearns County, 0.47 mi S of Sauk Centre Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.713, -94.930

Thunderstorm Wind, Le Sueur

When
July 28, 6:55 AM CST to 6:56 AM CST
Where
Le Sueur County, 2.08 mi WNW of Waterville to 1.56 mi NW of Waterville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
44.236, -93.606

A few trees were blown over, along with approximately 20 feet of corn flattened on the north side of Lake Tetonka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968158, 968161, 971913.